Thunderstorm Wind, Nye
- When
- May 18, 2:05 PM PST
- Where
- Nye County, (Dra)desert Rock Arp
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.620, -116.020
This gust occurred at the Desert Rock Airport (KDRA).
After a couple of days with near record high temperatures, mid level moisture advected in from the southeast, producing an inverted-v temperature and moisture profile over the Mojave Desert. One cluster of light showers and thunderstorms produced locally high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
After a couple of days with near record high temperatures, mid level moisture advected in from the southeast, producing an inverted-v temperature and moisture profile over the Mojave Desert. One cluster of light showers and thunderstorms produced locally high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 18, 2:00 PM PST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT MON MAY 18 2009 .SYNOPSIS...SOUTHEAST FLOW OVER THE AREA WILL ALLOW DRY THUNDERSTORMS TO FORM IN THE AFTERNOONS THROUGH WEDNESDAY. A COOLING TREND IS ALSO EXPECTED ALONG WITH THE MOIST SOUTHEAST FLOW. && .SHORT TERM...HIGH PRESSURE IS MAKING ITS WAY EAST...WHICH HAS HELPED TO FINALLY ADVECT MOISTURE INTO THE AREA. MIDLEVEL MOISTURE HAS ADVECTED IN FROM THE SOUTHEAST AND IS MAKING ITS WAY ACROSS SAN BERNARDINO COUNTY AND ENTERING INYO COUNTY. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE WESTERN PORTION OF THE CWA AT THIS TIME. MAIN CONCERN WITH THESE THUNDERSTORMS IS THE POTENTIAL FOR STRONG WIND GUSTS FROM DOWNDRAFT WINDS. A THUNDERSTORM WIND GUST OF 49 MPH WAS MEASURED AT TWENTYNINE PALMS AND WE HAVE ALSO RECEIVED SPOTTER REPORTS OF BLOWING DUST IN THE SAME AREA. WITH MOISTURE AND STEEP LAPSE RATES IN PLACE...SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING ON THE WESTERN HALF OF THE CWA. SOUNDINGS ARE STILL SHOWING AN INVERTED V SHAPE WHICH MEANS THAT THESE THUNDERSTORMS WILL CONTINUE TO BE MAINLY DRY IN NATURE...WITH LITTLE PRECIPITATION AMOUNTS IF ANY AT ALL. WITH A SHORTWAVE MOVING ACROSS THE NORTHERN SECTION OF THE CWA TOMORROW THERE WILL BE INCREASED THUNDERSTORM ACTIVITY TOMORROW AFTERNOON ...ESPECIALLY IN THE SIERRA...THE NORTHWEST PLATEAU...AND ACROSS THE MOJAVE DESERT. TEMPERATURES FOR TONIGHT AND TOMORROW WILL HEAVILY DEPEND ON CLOUD COVER RELATED TO THUNDERSTORM ACTIVITY. OVERALL...EXPECTING TEMPERATURES TO COOL OFF BETWEEN 5 TO 7 DEGREES ACROSS THE FORECAST AREA. DRY THUNDERSTORMS WILL BE OCCURRING IN THE AFTERNOON THROUGH AT LEAST WEDNESDAY. .LONG TERM...THURSDAY MORNING TO MONDAY...NO MAJOR CHANGES TO FORECAST. MODELS IN AGREEMENT ABOUT OFF SHORE LOW SLOWLY MOVING INTO THE SOUTHWEST AFTER RIDGE MOVED EAST EARLIER. STILL HAVE MOISTURE RESIDUAL IN AREA FROM THE EARLIER IN THE WEEK SOUTHEAST FLOW. WITH TROUGHINESS OVER THE AREA EXPECT DIURNAL THUNDERSTORM ACTIVITY IN THE EASTERN HALF OF THE CWA AND PRIMARILY OVER MOUNTAIN AREAS. DID INCREASE THE POPS A BIT THURSDAY AND FRIDAY IN THOSE AREAS AS THE MODELS AGREE ON THERE BEING A NICE AMOUNT OF MIDLEVEL MOISTURE. BY SUNDAY EXPECT A WIND DOWN IN PRECIPITATION CHANCES AS TROUGH SLOWLY MOVES EAST AND RIDGING STARTS OVER AREA MONDAY. && .AVIATION...FOR MCCARRAN...OUTFLOW BOUNDARIES FROM DRY HIGH BASED THUNDERSTORMS WILL MAKE FOR GUSTY CONDITIONS THIS AFTERNOON AND EARLY EVENING. DIRECTION WILL BE DEPENDANT ON LOCATION OF THE PARENT STORM. WINDS WILL GO TO THE USUAL SOUTHWEST DIRECTION TONIGHT. BY LATE MORNING TUESDAY WINDS WILL AGAIN PICK UP FROM THE SOUTHEAST TO SOUTH. THUNDERSTORMS ARE EXPECTED TO FORM IN THE AREA IN THE AFTERNOON...WHICH WILL BRING OUTFLOWS OF STRONGER GUSTY WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AFTERNOON THUNDERSTORMS WILL PERSIST INTO EARLY EVENING. THESE WILL MOSTLY HAVE VIRGA WITH THE PRIMARY CONCERN BEING STRONG WINDS FROM THE OUTFLOWS. TUESDAY LOOKS TO BE THE SAME PATTERN OF SOUTHEAST TO SOUTH WINDS AND AFTERNOON HIGH BASED THUNDERSTORMS IN THE AREA. && .FIRE WEATHER...ISOLATED THUNDERSTORMS HAVE DEVELOPED TODAY OVER SAN BERNARDINO COUNTY AND INYO COUNTY. MAIN CONCERN WITH THUNDERSTORMS HAS BEEN GUSTY WINDS...LITTLE RAINFALL...AND DRY LIGHTNING CONCERNS. DRY THUNDERSTORM COVERAGE WILL BE MORE EXTENSIVE TOMORROW BUT 15 PERCENT AREAL COVERAGE IS NOT EXPECTED TO BE REACHED FOR NEVADA CRITERA. INYO COUNTY WILL HAVE 15 PERCENT COVERAGE...BUT THE FUELS ARE NOT CRITICAL AT THIS TIME. THE AREA THAT WILL BE AFFECTED INCLUDE THE NORTHWEST PLATEAU...THE SIERRAS...THE MOJAVE DESERT...AND CENTRAL NEVADA. THESE DRY THUNDERSTORMS WILL REMAIN TO BE A FIRE WEATHER CONCERN THROUGH AT LEAST WEDNESDAY AFTERNOON. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && LINDAMAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 527 AM PDT MON MAY 18 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-190500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 527 AM PDT MON MAY 18 2009 /527 AM MST MON MAY 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT INCREASED MOISTURE WILL LEAD TO ISOLATED THUNDERSTORMS TODAY INTO THIS EVENING. ANY THUNDERSTORMS THAT FORM WILL PRODUCE LITTLE RAINFALL BUT MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AS A LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA WEDNESDAY THROUGH FRIDAY AS THE LOW PRESSURE SYSTEM LINGERS. THIS SYSTEM WILL FINALLY MOVE EAST FOR THE WEEKEND...BRINGING DRIER AND MORE STABLE CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 PM PDT MON MAY 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM TSTM WND GST SSE LANDERS (AR190) 34.22N 116.41W
05/18/2009 E41 MPH SAN BERNARDINO CA TRAINED SPOTTER
1145 AM TSTM WND GST YUCCA VALLEY 34.11N 116.43W
05/18/2009 E45 MPH SAN BERNARDINO CA TRAINED SPOTTER
WIND GUST TO 45 MPH CREATING LOCAL AREAS OF BLOWING DUST.
&&
LJENSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PDT MON MAY 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM TSTM WND GST TWENTYNINE PALMS 34.14N 116.07W
05/18/2009 M49 MPH SAN BERNARDINO CA ASOS
WIND GUST MEASURED AT NXP.
1218 PM TSTM WND GST DAGGETT 34.86N 116.88W
05/18/2009 M44 MPH SAN BERNARDINO CA ASOS
MEASURED AT THE BARSTOW-DAGGETT AIRPORT.
&&
LJENSENThe Las Vegas radar (KESX), 144 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
2 thunderstorm wind. Local standard time, as filed.
This gust occurred at the Desert Rock Airport (KDRA).
This gust occurred 33 miles E of Beatty.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163403, 176355.